Anti-psychotics and risk for sudden heart death

Discussion in 'General Parenting' started by gcvmom, Jan 15, 2009.

  1. gcvmom

    gcvmom Here we go again!

    Just saw this article, and am now wondering what it means for children on these medications... which I'd seen it BEFORE our psychiatrist appointment last week:

    http://www.msnbc.msn.com/id/28657899/
     
  2. klmno

    klmno Active Member

    I really hate to think about the risks of serious side effects and long term physical and mental consequences of the medications I give my son sometimes. But, what happens if we don't give them?
     
  3. Janna

    Janna New Member

    I hate it. D takes alot of Seroquel, and we are meeting with the psychiatrist next week to discuss. I believe it has helped him, somewhat, with the anger/aggression like it is supposed to, but he has put on massive, massive weight.

    Every AP we've tried he's had horrible side effects from. Risperdal first caused him constipation and in turn had him hold his bowels for a whopping 8 months, making him encopretic. Then, they tried it again (idiots and what was I thinking?) and he hallucinated. He was drooling and slurring on Abilify, eyes were bulging on Geodon, he didn't remember stuff on Zyprexa. Ugh.
     
  4. susiestar

    susiestar Roll With It

    WOW! Wiz took risperdal for a LONG time. But given his aggression, and his young age, there really were no alternatives other than AP's. This is scary. I am so thankful he is off of them now.

    They certainly are not a medication to be prescribed lightly. I always worry about all the serious medications our kids are on.

    I do have to say that even knowing this we would have kept Wiz on the risperdal at the time. It was for safety reasons. Without it he probably would have killed one of us (and I don't say that lightly or jokingly in any way). Or killed himself.

    But we WOULD have taken measures to improve the health of his heart.

    I wonder if the risk stays after the medication is stopped, and for how long? I didn't see anything about that in the study.

    I will say prayers for all our kids who are taking these medications.
     
  5. smallworld

    smallworld Moderator

    This risk is mentioned in The Bipolar Child book so it was known before this study.

    My daughter M's psychiatrist ordered an EKG before she rxed Zyprexa. M has had yearly follow-up EKGs as well. It's definitely something to ask your psychiatrist about.
     
  6. Jena

    Jena New Member

    i'm soo glad you posted this. this was what my friend was telling me about a few weeks ago i started a thread and she never forwarded the info.

    difficult child is on seroquel. i hate ap's also. i do believe though that elderly patients are at the highest risk, years ago tons of thorazine was given to elderly patients and it caused sudden death.

    ifyou go on the fda website theres a place you can look into the reaction per case. if i can tmrw i'll add link on.

    difficult child was initially helped alot by her seroquel, yet now we have other concerns besidesher recent behavior today. we're getting blood checked for glucose levels she's drinking and urinating alot!

    klmno i get what your saying yet these drugs are new, and we will find in time alot of new data from testing and different info on them as we begin to see the long term data on them which we have yet to see. it's a gamble to an extent.
     
  7. Jena

    Jena New Member

    i'Tourette's Syndrome so weird i learn more from here than her own pyschdoc honestly though. i had to push for blood work the other night and there's never been mention of ekgs
     
  8. Jena

    Jena New Member

  9. totoro

    totoro Mom? What's a GFG?

    I had read this in my psychiatric journal and it just makes me want to get K off of Seroquel, as well as for the other side affects she is experiencing.
    Ap's and K just don't make a good team.
    We are titrating down slowly until we can through her Neuro-psychiatric evaluation.
     
  10. gcvmom

    gcvmom Here we go again!

    Well, I have to say that Risperdal really helped difficult child 2 for a while and now Seroquel seems to have him fairly stable. So like somebody said here, what other option do you have?

    I do think the study was looking more at the elderly, but it didn't say WHY the risk was increased. I mean, what's it doing to them, what strain is it putting on them? I should do a little more digging and reading because I'm sure it has to be there, most likely in the original report if you can access it.

    Our psychiatrist has never mentioned anything about a baseline EKG either for this medication. And I'm the one who had to ask about a fasting glucose test since difficult child 2's weight is up. He agreed it was a good idea, and I really do think he's a good psychiatrist, but I sometimes think he is so overloaded that he's not watching all the details he maybe should.
     
  11. totoro

    totoro Mom? What's a GFG?

    Exactly, you need to look at the good versus the bad in regard to each medication.
    For us though I think the AP's are just not doing enough considering the side effects for K.
    Not really because of this article.
    It is and would be interesting to see what psychiatrist's think about this in regards to kids.
     
Loading...